CHAT WITH US
GET HELP NOW
How Long Do Overdose Symptoms Last?

How Long Do Overdose Symptoms Last?

If you or a loved one is abusing drugs, the risk of an overdose is a constant concern. It is difficult to predict when an overdose may occur or how long it will last. The length of overdose symptoms depends on a long list of factors. If you’re concerned about overdose, it is always important to get medical help right away. Symptoms do not go away on their own and overdoses are almost always fatal without proper medical attention. According to the National Institute on Drug Abuse, over 70,200 Americans died from drug overdoses in 2017. Many of these deaths could have been prevented with speedier assistance. Familiarize yourself with several of the most commonly used drugs and the signs and symptoms of overdose.

What’s It Like to Overdose on Different Drugs?

The type of drug, the dosage, and how it was taken determines the extent of overdose symptoms. Drugs injected directly into a vein are the most dangerous. When drugs are taken in pill form, the body releases the chemicals slowly. Injecting them bypasses this process, making it easier for someone to take too much at once.

Marijuana

A fatal marijuana overdose is rare but possible. Doctors haven’t yet been able to determine how much marijuana it takes to overdose, so it is best to stay aware of the signs and symptoms. Symptoms of a marijuana overdose are:

  • Hallucination
  • Extreme paranoia
  • Rapid heart rate
  • Vomiting
  • Mental confusion
  • Panic attacks

Alcohol

An alcohol overdose is what’s known as alcohol poisoning. Binge drinking most often results in alcohol poisoning. Binge drinking involves the consumption of four drinks for women or five drinks for men within two hours. Alcohol overdose depends greatly on gender as well as body weight and tolerance. Symptoms of alcohol poisoning include:

  • Difficulty breathing
  • Vomiting
  • Seizures
  • Confusion
  • Blue-tinged or pale skin
  • Low body temperature (hypothermia)
  • Loss of consciousness

Benzodiazepines (Benzos)

Benzos are a kind of prescription drug used medically as tranquilizers. Usually taken for their calming effects, examples of benzos are Xanax®, Ambien®, and Valium®. Benzos act as central nervous system depressants that slow the activity in the brain. This sedating effect is responsible for many of the symptoms seen in benzo overdoses. Symptoms of an overdose are:

  • Blurred or double vision
  • Disorientation and confusion
  • Weakness
  • Tremors
  • Stupor
  • Coma

Heroin

Heroin is an opioid drug with a high rate of addiction and overdose. Heroin is often injected, making overdose even more common. One of the most dangerous things about heroin is that it suppresses the respiratory system. While sleeping under normal circumstances, the body self-regulates breathing. During an opioid overdose, a person suffers from asphyxia (lack of oxygen) and respiratory depression (lack of breathing). This commonly leads to death during an opioid overdose. Heroin also may be laced with other drugs without the user’s knowledge. One drug which is commonly added to heroin is fentanyl, a synthetic opioid which is 50 times stronger than heroin. Other signs and symptoms of a heroin overdose include:

  • Passing out
  • Slow and shallow breathing
  • Delirium
  • Stomach or intestinal spasms
  • Pinpoint pupils
  • Weak pulse

Meth

The purity of the drug greatly affects how long it takes to overdose on meth or how long the overdose will last. A meth overdose can be acute, which means side effects are experienced immediately after taking the drug. Long-lasting health effects of meth are referred to as a chronic meth overdose. Symptoms of a meth overdose are:

  • Wide pupils
  • Convulsions
  • Delusional behavior
  • Paranoia
  • Chest pain
  • Labored or difficult breathing
  • Seizures
  • Hyperthermia (elevated body temperature)

Cocaine

Cocaine overdose depends on the amount of cocaine taken at once and whether it was injected, smoked, or snorted. Like alcohol, cocaine is often consumed in binges, which make overdose more likely. Even more dangerous, some people inject a mix of cocaine and heroin called a speedball. This combination brings on an overdose much quicker. Symptoms of a cocaine overdose include:

  • Seizures
  • Hallucinations
  • Vomiting
  • Irregular heartbeat
  • Hyperthermia (elevated body temperature)
  • Extreme anxiety or confusion

Opioids

Opioids include prescription medications or illegally produced drugs. Abusing prescription pills like oxycodone and hydrocodone commonly results in overdose. For synthetic, illegal opioids like fentanyl or tramadol, overdoses are unpredictable. There is no consistency or standard used when drugs are illegally manufactured, and each dose may be a different strength. Symptoms common to prescription medication or synthetic opioids are:

  • Constricted pupils
  • Passing out
  • Slowed or stopped breathing
  • Pale or clammy face
  • Vomiting

What Should You Do if You Witness an Overdose?

If you see someone suffering an overdose, consider it a medical emergency that requires immediate treatment. Call 911 right away, no matter how severe their symptoms. Symptoms of drug overdoses can last from a few minutes to several hours, but again, all overdoses can be fatal. When first responders arrive or you to the hospital, be ready with as much information as you can provide. Explain, if you can:

  • Which drugs were used
  • How long ago the drugs were taken
  • How much was used
  • Where the drug came from—this will help responders know the likelihood of it being laced with something

Many hesitate to seek medical attention for an overdose for fear of legal consequences. To protect people who call 911 or seek medical attention when experiencing or witnessing an overdose, 40 states have enacted a Good Samaritan Law. The Good Samaritan Law keeps these people from being arrested, charged or prosecuted for reporting overdose of certain controlled substances. Listen for instructions from the 911 responder until an ambulance arrives. Instructions might include:

  • Don’t leave the person who is overdosing alone
  • Check their pulse for increased or slowed heart rate
  • Try to keep them awake and prevent them from losing consciousness, even if it means just getting them to sit up
  • If they’re having seizures, keep the area clear of things they could use to hurt themselves. Don’t try to insert anything into their mouth.
  • If they are overheating, place something cool on them, like a cold compress. This will help keep their temperature down.
  • If someone is vomiting, try to get them into a sitting position, and keep them there. If you can’t, turn them onto their side. This helps prevent them from choking on their vomit.

Above all, do not assume the overdose will resolve on its own. Do not attempt to perform any medical assistance if you don’t have proper training.

Take All Signs of Overdosing Seriously

Overdoses are unpredictable and can progress very quickly with little-to-no warning. When in doubt, it is always safest to seek medical attention. If you or a loved one is struggling with drug or alcohol abuse, don’t wait for an overdose to occur before seeking substance abuse treatment. A high-quality addiction treatment center like Washburn House offers programs at a variety of levels of care to suit your needs. Give us a call today!

Scroll to Top